Colorado, 2024Debris Flow in Colorado, July 18, 2024
July 18, 2024 · NWS GJT · 1 event in 1 county or zone
Deep subtropical moisture remained trapped underneath an area of high pressure, resulting in slow moving thunderstorms with moderate to heavy rainfall rates and small hail. One particular storm resulted in multiple debris flows over the Sawpit area in San Miguel County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep subtropical moisture remained trapped underneath an area of high pressure, resulting in slow moving thunderstorms with moderate to heavy rainfall rates and small hail. One particular storm resulted in multiple debris flows over the Sawpit area in San Miguel County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 18, 1:48 PM MST, 1 hour 42 minutes earlier. Its key messages:
- Temperatures are expected to remain a few degrees above normal with daily thunderstorm chances through the remainder of the week with a slight drying trend late in the weekend.
- Threats from thunderstorms will mainly be from gusty outflow winds though a few storms will be capable of producing small hail and moderate to heavy rainfall rates. Overall flooding threats remain low.
- The combination of high based storms, gusty outflow winds and lightning will also keep a threat of new wildfire starts in the picture.
Area forecast discussion, Jul 18, 1:48 PM MST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
248 PM MDT Thu Jul 18 2024
.KEY MESSAGES...
- Temperatures are expected to remain a few degrees above normal
with daily thunderstorm chances through the remainder of the
week with a slight drying trend late in the weekend.
- Threats from thunderstorms will mainly be from gusty outflow
winds though a few storms will be capable of producing small
hail and moderate to heavy rainfall rates. Overall flooding
threats remain low.
- The combination of high based storms, gusty outflow winds and
lightning will also keep a threat of new wildfire starts in
the picture.
&&
.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 248 PM MDT Thu Jul 18 2024
The persistent area of high pressure is currently centered near
west-central New Mexico / east-central Arizona this afternoon,
resulting in another round of diurnally-driven showers and
thunderstorms across the Western Slope. Convection has been
slightly stronger than this time yesterday with some pea-sized
hail and a quick three-tenths of an inch of rain reported on the
Uncompahgre Plateau. Even with a PWAT less than the mean value
of 1.43 inches on this morning's 12Z GJT sounding, what moisture
remains trapped in the atmosphere is more than sufficient for
producing storms today, as well as keeping the brief potential
for slightly heavier rainfall rates present. The ridge will
begin to slowly retrograde westward tonight and into Friday,
allowing today's precipitation to largely diminish overnight
before activity redevelops by midday Friday. We are expecting a
slight uptick in storm coverage on Friday as a shortwave trough
rounding the backside of the main low to the east brushes the
Continental Divide. PWATs will increase to 120 to 150 percent of
normal which could bring better potential for heavier rain.
Even so, the low levels will remain dry so gusty outflow winds
and small hail will be the primary concerns from convection.
Friday night looks to be quiet though a lingering shower cannot
be ruled out.
Temperatures through the short term won't fluctuate much given
the continued presence of the ridge overhead. Overall, readings
will trend slightly above normal for the lower elevations and
near normal in the mountains. Overnight lows tonight and Friday
night will be mild for mid July.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 248 PM MDT Thu Jul 18 2024
Anomalously low heights will be settling in East of the Rockies
which will drive the SubTropical High well back to the West into a
least the middle of next week. Ensemble anomaly tables show higher
than normal PWAT extending north of the Gulf of Cali into the
eastern Great Basin...effectively shutting down a direct tap to the
monsoon into the Rockies. Instead we will continue to advect
recycled moisture through the ridge which will keep the daily
thunderstorm chances in the forecast but limit the widespread heavy
rainfall and flood threat. I would have to guess that extended
scenario will be similar to the past few days in the northerly flow
pattern. Storms should favor the higher terrain for initiation and
drift southward as they regenerate with a few storms surviving into
adjacent valleys. Overall the precipitation outlook for the many of
the lower valleys is not favorable and it will be very hit or miss
as storms move off the hills. There is some hope that by late next
week a stronger system arriving the PacNW will begin to nudge the
high eastward and this could lean the moisture plume farther into
the Great Basin. Temperatures remain fairly static and will continue
to run near to above normal through the period.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1122 AM MDT Thu Jul 18 2024
Moisture has increased a tad and this should lead to an uptick
in thunderstorm coverage today with an early start already
indicated on current radar/satellite trends. Gusty outflow
winds will continue to be the main threat with only a very low
probability of MVFR or lower conditions developing. Showers and
a few storms may linger during the overnight hours but the
coverage will be limited.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MMS
LONG TERM...15
AVIATION...TGJT
Hazardous weather outlook, Jul 18, 2:58 AM MST, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
358 AM MDT Thu Jul 18 2024
COZ001>014-017>023-UTZ022>025-027>029-191000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
358 AM MDT Thu Jul 18 2024
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Expect showers and thunderstorms to redevelop over higher terrain
from late morning to early afternoon today. The main threat from
this activity is lightning, strong outflow winds and small hail.
This activity will continue into the late evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A bit of an uptick in showers and thunderstorms is expected Friday
as a disturbance moves through. There is a chance for afternoon
showers and thunderstorms in the mountains each day through the
coming week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 18, 11:45 AM MST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1245 PM MDT Thu Jul 18 2024
UTZ028-029-181915-
La Sal and Abajo Mountains UT-Canyonlands/Natural Bridges UT-
1245 PM MDT Thu Jul 18 2024
...A STRONG THUNDERSTORM WILL IMPACT THROUGH 115 PM MDT...
At 1243 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles northeast of Fry Canyon, or 23 miles northwest of Blanding,
moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of .
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3784 10991 3791 10989 3787 10968 3776 10978
TIME...MOT...LOC 1843Z 294DEG 7KT 3783 10983
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
15Local storm report, Jul 18, 1:04 PM MST, 2 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
204 PM MDT Thu Jul 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM Hail 15 W Montrose 38.46N 108.16W
07/18/2024 M0.25 Inch Montrose CO Trained Spotter
0.32 inches of rain in 15 minutes.
&&
gjtSpecial weather statement, Jul 18, 2:03 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
303 PM MDT Thu Jul 18 2024
UTZ029-182130-
Canyonlands/Natural Bridges UT-
303 PM MDT Thu Jul 18 2024
...A STRONG THUNDERSTORM WILL IMPACT THROUGH 330 PM MDT...
At 303 PM MDT, Doppler radar was tracking a strong thunderstorm near
Canyonlands National Park, or 25 miles west of Moab, moving southeast
at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Canyonlands National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3845 11002 3848 11000 3845 10978 3830 10994
3833 10996 3835 10994 3836 10995 3834 10996
3835 10998 3839 10997 3836 11001 3838 11001
3839 11003 3842 11001 3846 11004
TIME...MOT...LOC 2103Z 305DEG 7KT 3843 10999
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MSSpecial weather statement, Jul 18, 2:06 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
306 PM MDT Thu Jul 18 2024
COZ020-182130-
Paradox Valley/Lower Dolores River CO-
306 PM MDT Thu Jul 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SAN MIGUEL COUNTY
THROUGH 330 PM MDT...
At 305 PM MDT, Doppler radar was tracking a strong thunderstorm near
Slick Rock, or 21 miles southeast of La Sal, moving southeast at 10
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Slick Rock.
This includes Colorado 141 between mile markers 20 and 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3812 10903 3820 10898 3815 10878 3800 10887
TIME...MOT...LOC 2105Z 308DEG 9KT 3811 10895
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
15Debris Flow, San Miguel
- When
- July 18, 3:30 PM MST to 4:30 PM MST
- Where
- San Miguel County, 1.49 mi SE of Fall Creek to 1.62 mi WNW of Sawpit
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.002, -108.014
Heavy rain from slow moving thunderstorms resulted in multiple mudslides along Highway 145 between mile markers 72 and 77, south of Sawpit. There were reports of 4 mudslides between mile markers 72 and 77 on Highway 145 between 1545 and 1600 MST. One, possibly two, bigger slides occurred between mile markers 76 and 77 on Highway 145. This resulted in a closure of Highway 145 between mile markers 72 and 78 in both directions.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Florida, July 18 to 21, 20241 death · 50 kt wind · 4 events
- Hail and Damaging Winds in Virginia, July 18, 2024$91,000 · 1.5 in hail · 14 events
- Flash Flooding and Damaging Winds in North Carolina, July 18, 2024$46,000 · 50 kt wind · 26 events
- Damaging Winds in Arizona, July 18, 2024$50,000 · 57 kt wind · 3 events
- Flash Flooding and Damaging Winds in Louisiana, July 18, 2024$11,000 · 56 kt wind · 15 events
- Flash Flooding and Heavy Rain in North Carolina, July 18 to 19, 20249 events
- Damaging Winds in Georgia, July 18, 2024$8,000 · 56 kt wind · 8 events
- Excessive Heat and Heat in Idaho, July 18 to 24, 20246 events
- Damaging Winds in North Carolina, July 18, 202450 kt wind · 5 events
- Damaging Winds in South Carolina, July 18, 202450 kt wind · 5 events
- Damaging Winds in South Carolina, July 18, 202456 kt wind · 5 events
- Flash Flooding in Maryland, July 18, 20244 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204552.